Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Pittsburgh, PA

January 12, 2017Beaver County, Lawrence County, Pennsylvania; Carroll County, Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jan 12, 2017, 1:34 PM EST for Beaver County, Lawrence County, Pennsylvania; Carroll County, Columbiana County, Ohio. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 12, 2017, 1:34 PM EST (18:34 UTC)
Expired
Jan 12, 2017, 2:15 PM EST
In force
41 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, OH, Columbiana County, OH, Beaver County, PA, Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 62 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 2:24 PM ESTTSTM WND DMG2 Wsw Rowtown, PATREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 545 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
545 m²/s²
0-3 km storm-relative helicity
564 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WUUS51 KPBZ 121834
SVRPBZ
OHC019-029-PAC007-073-121915-
/O.NEW.KPBZ.SV.W.0001.170112T1834Z-170112T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
134 PM EST THU JAN 12 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Columbiana County in east central Ohio...
  Northern Carroll County in east central Ohio...
  Northwestern Beaver County in western Pennsylvania...
  Western Lawrence County in western Pennsylvania...

* Until 215 PM EST.

* At 133 PM EST, a severe thunderstorm was located over Louisville,
  or near Canton, moving east at 75 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages. 

* Locations impacted include...
  New Castle, Salem, Columbiana, East Palestine, Calcutta, Minerva,
  Ohioville, Lisbon, Oakwood, Leetonia, Industry and New Waterford.

This includes  Pennsylvania Turnpike between mile markers 1 and 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-
1988, posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH.

&&

LAT...LON 4111 8039 4068 8038 4066 8124 4072 8124
      4073 8109 4090 8108 4090 8090 4093 8089
      4093 8082 4090 8082 4090 8052 4108 8052
TIME...MOT...LOC 1833Z 261DEG 63KT 4082 8127 

HAIL...<.75IN
WIND...60MPH
 
$$
34
1 follow-up statement
711 
WWUS51 KPBZ 121908
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
208 PM EST THU JAN 12 2017

OHC019-029-PAC007-073-121915-
/O.CON.KPBZ.SV.W.0001.000000T0000Z-170112T1915Z/
Columbiana OH-Carroll OH-Beaver PA-Lawrence PA-
208 PM EST THU JAN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EST
FOR COLUMBIANA...NORTHEASTERN CARROLL...NORTHWESTERN BEAVER AND
WESTERN LAWRENCE COUNTIES...

At 208 PM EST, a severe thunderstorm was located over New Waterford,
or near Columbiana, moving east at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages. 

Locations impacted include...
New Castle, Salem, Columbiana, East Palestine, Calcutta, Ohioville,
Lisbon, Oakwood, Leetonia, Industry, New Waterford and Big Beaver.

This includes  Pennsylvania Turnpike between mile markers 1 and 9.
 
Please report severe weather by calling 412-262-
1988, posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4111 8039 4068 8038 4068 8109 4073 8109
      4090 8108 4090 8090 4093 8089 4093 8082
      4090 8082 4090 8052 4108 8052
TIME...MOT...LOC 1908Z 263DEG 46KT 4087 8063 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 8:43 AM EST, 4 hours 51 minutes earlier.

Area forecast discussion, Jan 12, 8:43 AM EST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
843 AM EST Thu Jan 12 2017

.SYNOPSIS...
More rain is expected today ahead of a cold front. More seasonable
temperatures return by Friday. A wintry mix is possible over the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Issued a Flash Flood Watch earlier due to concerns about training
showers and embedded convection across the northern counties.
HRRR/RAP were showing 1 to 1.5 inch rainfall totals over a few
hours which are starting to bear out over Mercer and Venango
Counties. Will need to continue to watch rainfall totals through
the afternoon, as another round of enhanced rain is possible with
the frontal passage later today. Cannot rule out a southward
expansion of the watch. Will also need to monitor wind speeds.
While there has been no indication of the strong low-level jet
mixing down along the convective line, the ridges will need to be
checked for possible advisory-level gusts later today. Have
freshened up PoPs and QPF grids based on radar trends and RFC
guidance.

Previous...
The next cold front will keep in the risk for showers
throughout the day, with the best chance coming during the
afternoon, as the boundary approaches. The front will barrel
through late this afternoon, so the PoP forecast has been created
in conjunction with FROPA. Its not completely out of the question
that a rumble of thunder is possible along the boundary. The main
concern will be strong winds ahead of and along the front. A
strong low level jet will remain over the area all day. There is
the potential for these stronger winds to mix down to the surface,
however, the greatest threat for advisory level winds will remain
over the higher elevations, as the region remains in the warm
sector. Have increased wind gusts for the entire area today.
Temperatures have also been increased.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
The front will rush through this evening, bringing a quick end to
the rain, and also ushering in a much colder air mass.

High pressure will build over the eastern Great Lakes behind the
front, keeping the area dry on Friday. This feature will play a
crucial role in determining the weather type for the weekend. As
of now, confidence is increasing for the existence of a wintry
mix to occur on Saturday over at least the southern half of the
forecast area. There is, however, large uncertainty in the
northward extent of the precipitation and warm air on Saturday,
thus a blend of model data was used. Sufficient cold air damming
should result in freezing rain to occur, with the largest ice
accumulation amounts progged over Garrett and Tucker Counties.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Large operational model differences on what happens to the front
Saturday night and Sunday, but focusing more on Ensemble data, the
boundary should be shoved well to the south on Sunday. High
pressure will build in behind the front with the next system
progged for later on Tuesday.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
MVFR to local IFR and periodic showers are expected to continue
today as a cold front slides toward the area. The front is
progged for a late afternoon/early evening passage with a wind
shift to the W.

LLWS potential will continue until increased mixing results in
S-SW surface gusts near 30 kt after daybreak.

.OUTLOOK...
Periodic restrictions are expected through early next week as a
series of disturbances cross the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Flash Flood Watch through this evening FOR OHZ039>041.
PA...Flash Flood Watch through this evening FOR PAZ007>009-013>015-
     020.
WV...None.

&&
Hazardous weather outlook, Jan 12, 9:19 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
919 AM EST THU JAN 12 2017

OHZ039>041-PAZ007>009-013>015-020-131430-
TUSCARAWAS-CARROLL-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-BEAVER-
919 AM EST THU JAN 12 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION ON SATURDAY COULD RESULT IN
HAZARDOUS TRAVEL CONDITIONS. HEADLINES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ048>050-057>059-068-069-PAZ016-021>023-029-031-073-075-WVZ001>004-
012-021-509-131430-
COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
919 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION ON SATURDAY COULD RESULT IN
HAZARDOUS TRAVEL CONDITIONS. HEADLINES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ074-076-WVZ510>514-131430-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
919 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG WIND GUSTS ARE POSSIBLE TODAY...PARTICULARLY OVER THE RIDGE
TOPS. WINDS COULD APPROACH ADVISORY LEVELS, NECESSITATING AN
ISSUANCE OF A WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION ON SATURDAY COULD RESULT IN
HAZARDOUS TRAVEL CONDITIONS. HEADLINES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 12, 9:30 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
930 AM EST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      STONEBORO               41.34N  80.11W
01/12/2017                   MERCER             PA   EMERGENCY MNGR

            HOUSE FLOODED

&&

EVENT NUMBER PBZ1700222
Local storm report, Jan 12, 9:41 AM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
941 AM EST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     FLASH FLOOD      ROUSEVILLE              41.47N  79.69W
01/12/2017                   VENANGO            PA   EMERGENCY MNGR

            SEVERAL ROADS FLOODED

&&

EVENT NUMBER PBZ1700223
Local storm report, Jan 12, 10:31 AM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1031 AM EST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     FLASH FLOOD      GREENVILLE              41.41N  80.38W
01/12/2017                   MERCER             PA   DEPT OF HIGHWAYS

            FLOODING ON STATE ROUTE 18 NEAR GREENVILLE

1029 AM     FLASH FLOOD      1 NNE FREDONIA          41.34N  80.25W
01/12/2017                   MERCER             PA   DEPT OF HIGHWAYS

            FLOODING ON STATE ROUTE 1008 WEST OF US-19

&&

EVENT NUMBER PBZ1700224
EVENT NUMBER PBZ1700225

CL
Local storm report, Jan 12, 10:52 AM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1052 AM EST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     FLASH FLOOD      EDINBURG                41.01N  80.44W
01/12/2017                   LAWRENCE           PA   EMERGENCY MNGR

            WEST STATE STREET FLOODED

&&

EVENT NUMBER PBZ1700226
Local storm report, Jan 12, 10:56 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1056 AM EST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FLASH FLOOD      NEW CASTLE              41.00N  80.35W
01/12/2017                   LAWRENCE           PA   EMERGENCY MNGR

            2800 OLD PLANK RD FLOODING

&&

EVENT NUMBER PBZ1700227

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 6:39 AM ESTFlash Flood WatchPBZBeaver, Butler, Clarion, Forest, Lawrence, Mercer and 1 more10 hr
Jan 12, 7:33 AM ESTFlash Flood WarningPBZMercer, Venango3 hr
Jan 12, 8:06 AM ESTFlash Flood WarningPBZLawrence3 hr
Jan 12, 9:31 AM ESTFlash Flood WarningPBZArmstrong, Butler, Clarion, Jefferson3 hr
Jan 12, 10:27 AM ESTRiver Flood AdvisoryPBZAllegheny3 days
Jan 12, 10:37 AM ESTAreal Flood WarningPBZForest, Mercer, Venango6 hr
Jan 12, 11:02 AM ESTAreal Flood WarningPBZLawrence5 hr
Jan 12, 1:50 PM ESTAreal Flood WarningPBZLawrence115 min
Jan 12, 1:56 PM ESTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango34 min
Jan 12, 2:14 PM ESTSevere Thunderstorm WarningPBZBeaver46 min
Jan 12, 2:15 PM ESTSevere Thunderstorm WarningPBZArmstrong, Beaver, Butler, Clarion, Lawrence, Mercer45 min
Jan 12, 2:24 PM ESTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Jefferson, Venango51 min
Jan 12, 2:40 PM ESTSpecial Weather StatementPBZArmstrong, Beaver, Butler, Clarion, Jefferson80 min
Jan 12, 2:42 PM ESTSpecial Weather StatementPBZWashington63 min
Jan 12, 3:20 PM ESTSpecial Weather StatementPBZAllegheny, Armstrong, Butler, Indiana, Jefferson, Washington and 1 more70 min
Jan 12, 3:42 PM ESTSpecial Weather StatementPBZGreene63 min
Jan 12, 5:38 PM ESTRiver Flood WarningPBZVenango29 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZArmstrong, Clarion33 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZArmstrong, Clarion35 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZArmstrong37 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZArmstrong31 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZAllegheny, Westmoreland44 hr
Jan 12, 5:38 PM ESTRiver Flood WarningPBZAllegheny49 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.